MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Unspecified Infection (1930); Metal Related Pathology (4530)
Date of Event 10/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
*us legal* it was reported that the plaintiff suffered from a purulent infection of the left hip and needed an irrigation and debridement procedure on (b)(6) 2022.During this procedure, a significant amount of grey necrotic appearing tissue was observed, which is indicative for metallosis.Unfortunately, the patient continued to be febrile and began having cellulitis around the incision and a ct guided aspiration confirmed recurrent infection.A 2-step revision surgery had to be performed on (b)(6) 2020 (first step) and on (b)(6) 2021 (second step).The primary bhr left hip surgery was performed on (b)(6) 2009.
 
Event or Problem Description
It was reported that the plaintiff suffered from a purulent infection of the left hip and needed an irrigation and debridement procedure on (b)(6) 2020.During this procedure, a significant amount of grey necrotic appearing tissue was observed, which is indicative for metallosis.Unfortunately, the patient continued to be febrile and began having cellulitis around the incision and a ct guided aspiration confirmed recurrent infection.A 2-step revision surgery had to be performed on (b)(6) 2020 (first step) and on (b)(6) 2021 (second step).The primary bhr left hip surgery was performed on (b)(6) 2009.
 
Additional Manufacturer Narrative
H3, h6.It was reported that the patient suffered from a purulent infection of the left hip and needed an irrigation and debridement procedure.During this procedure a significant amount of grey necrotic appearing tissue was observed, which is indicative for metallosis.The patient continued to be febrile and began having cellulitis around the incision and a ct guided aspiration confirmed recurrent infection.A two step revision surgery was performed on (b)(6) 2020 and (b)(6) 2021.A review of the historical complaints data for the devices was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve the batches concerned.Other similar complaints were identified for the part numbers and the reported failure mode.This will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.With the information provided the clinical root cause of the infection and subsequent irrigation and debridement, and 2-stage revision cannot be confirmed.However, the infection is highly likely of an exogenous nature and there is no evidence that our product contributed to the infection.With the limited information provided, the clinical root cause of the reported metallosis cannot be confirmed.The patient impact beyond the infection, irrigation and debridement, revision and expected transient post-op convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.¿ ¿ ¿.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14429410
Report Number3005975929-2022-00249
Device Sequence Number20209179
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/22/2013
Device Model Number74120158
Device Catalogue Number74120158
Device Lot Number089866
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2022
Supplement Date Received by Manufacturer06/09/2022
08/10/2022
Initial Report FDA Received Date05/18/2022
Supplement Report FDA Received Date06/09/2022
08/10/2022
Date Device Manufactured06/23/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization;
Patient Age62 YR
Patient SexMale